Amenorrhea for more than a year

by Tami
(California)

I am 43-year-old woman. Around last May, I found myself to have post prandial hyperglycemia and decided to remove grains and sugar from my diet. I am 5'2", and previously weighed 102 lbs and now weigh about 99 lbs. This is not super skinny (maybe a bit underweight though) for my ethnic origin (Asian). However, since I started to cut grains/sugars, I have been missing period, although my weight loss is not so significant.
Recently, I had a saliva test to check my hormone levels, and got the results as below;

Estrogen: 0.9 pg/mL (normal range: 1.3-3.3)
Progesterone: 27 pg/mL (normal range: 75-270)
Ratio Pg/E2: 30 (normal range: 100-500)
Testosterone: 31 pg/mL (normal range: 16-55)

I do not have post-menopausal-like symptoms such as hot flushes, but I sometimes feel very tired and often almost falling asleep when I need to stay awake.

Today, I received Emerita Pro-Gest.
What would be the recommended initial dose?
To induce a period, should I use it for 21-days and discontinue for 1 week to see if my period would start?
Or, could it be possible to have my period while I am using Pro-Gest?

Comments for Amenorrhea for more than a year

Click here to add your own comments

Nov 09, 2015
Update
by: Tami

It has been about 5 weeks since I started the progesterone therapy. My period still does not come back, but I feel less tired.
I am recently experiencing another issue. Since last week, I am experiencing dry itchy skin and the skin is peeling on my upper chest and torso.
Also, my bowel movement has been irregular these a couple of weeks; a couple of days of constipation followed by a big bowel movement.

Now I use 1 tsp of Natpro twice a day (about 160mg). Before go to bed, I put it where the skin is covered, such as torso, buttoch and thighs, while in the morning I put it where the skin is easily exposed such as upper arms and ankles/calves.

Could this be a healing process from estrogen dominance, or side effect of progesterone?

Nov 10, 2015
Amenorrhoea for more than a year
by: Joy

Hi Tami

It is always a good thing to cut grains and sugar from our diets. Are you eating enough protein and fat? This is so important. However, the exclusion of these from your diet has noting to do with you missing your periods. Sounds to me as though you are in Menopause, usually when periods are missed for 12 months that indicates menopause which can be a difficult time for most women, but it need not be with the correct usage of progesterone. You are also suffering from Estrogen Dominance and progesterone is needed more than ever to help you cope. Your P:E2 ratio is 30:1 which is extremely low, it should be 600:1, please read the Hormone Testing page.

How to use Progesterone Cream will help you understand how to use progesterone correctly and what is needed. ProGest does not have the correct progesterone concentration, for example it only has 900mg of progesterone whereas Natpro has 2000mg. You would need to more than double the amount used so I am pleased that you switch to Natpro. I suggest that you increase to 200mg per day, EVERY DAY, do not take a break and ignore any bleeding/clotting/spotting that may occur, you may need to use more. Use half in the morning and the other half at night. It should never be used once a day as progesterone levels start to drop after 13 hours and the idea is to keep the level stable.

What is your Vitamin D3 level as a deficiency reduces the benefits of progesterone, it is also vital for every functioning cell in our bodies. Please remember to take the co-factors, magnesium being the most important.

Hope this helps.



Nov 12, 2015
Amenorrhoea for more than a year
by: Tami

Hi Joy,
Thanks for your response.I am rather happy to know that I already am in menopause. It made me accept my amenorrhea better.

I thought that there should be a period when the menstrual cycle fluctuates before it completely stops. In my case, it stopped almost altogether since I changed my diet.
Actually, my cycle has been irregular since I was younger. For example, after moving to the US when I was in my late 20's, I missed my period for 6 months. For some reasons, in the last 2 years, it got regular, and then it suddenly stopped about a year and half ago when I changed the diet.

But I DID start to feel weird symptoms since about 5-6 years ago, such as blood blisters in my mouth, daytime sleepiness, dizziness, etc.

After the initial post, I read lots of information in this site, and now I know that I should keep using the cream everyday without break. Maybe I should use more.

I tested my vitamin D a couple of years ago, and it was as low as 20 ng/mL. I started taking vitamin D3 2,000 IU, and I also use Sperti UVB lamp every other day. At the end of last year, my vitamin D increased to 31 ng/mL that was still low. Since then I have not tested my vitamin D level. I will have my annual physical exam next month, and I will know what my vitamin D level is now.
Also, I apply magnesium oil on my skin everyday

Nov 18, 2015
Amenorrhoea for more than a year
by: Joy

Hi Tami

Your Vitamin D3 level is too low, please take 10 000iu's per day for 3 months, then reduce down to 5 000iu's and stay on that amount.

Nov 26, 2015
Peeling skin
by: Tami

OK. I will increase the dose of Vitamin D3.
Now, the peeling/flaking skin on my torso is really bothering me. It seems to be happening in the area where I put the progesterone cream. The area is slightly pink and sometimes a little bit itchy.
I do not think it is allergic reaction to any of the ingredient in NatPro, and it does not happen in my arms and legs even if I put NatPro there.
It seems to be I am experiencing too rapid skin turnover.
Has anyone else experienced the same?
Is there any good explanation why this is happening?

Dec 29, 2015
Update
by: Tami

I am still experiencing the peeling skin on my torso. I saw my PCP (general practice) yesterday, and showed her my peeling skin. She said it looked like some fungal infection. She is not a dermatologist, and I am not sure if her assumption is correct because she just looked at my skin and did not do any further exam.

Anyway, after getting home, I did some research. What I found is that my peeling skin looked similar to so-called "tinea versicolor", and one of the potential causes is hormonal change!

I also told my doctor about my amenorrhea, and she decided to test my blood hormone levels. I will update if I find something interesting.

Jan 06, 2016
Update
by: Tami

I received the result of the blood female hormone panel;

FSH: 5.4 mIU/mL
(Reference range: Follicular phase: 2.5-10.2, Midcycle: 3.1-17.7, Luteral phase: 1.5-9.1, Postmenopausal: 23.0-116.3)
LH 0.8 mIU/mL
(Reference range: Follicular phase: 1.9-12.5, Midcycle: 8.7-76.3, Luteral phase: 0.5-16.9, Postmenopausal: 10.0-54.7)
Estradiol: 23 pg/mL
(Reference range: Follicular phase: 19-144, Midcycle: 64-357, Luteral phase: 56-214, Postmenopausal: < or = 31)
Vitamin D 25-OH: 50 ng/mL

Unfortunately, progesterone was not included in the panel. So, I am thinking of ordering the saliva test shortly.
Assuming from these results, I think I still am not in menopausal.
I am not interested in getting pregnant, but my concern is how it would harm my body to leave the amenorrhea untreated. Daily use of progesterone cream would be enough? I think I do not want to have HRT with estrogen/synthetic hormones.

Jan 28, 2016
Update
by: Tami

I had a saliva test again, and got the following result;

Estradiol: 1.0 pg/mL
Progesterone: 3327 pg/mL

The report from ZRT Labs says "Symptoms most commonly associated with excess progesterone are sleepiness, dizziness, bloating, increased susceptibility to yeast infections, and functional estrogen deficiency".

I am afraid my peeling is associated with yeast infection. Should I reduce the dose of progesterone?
My period still does not come back, although I still do not seem to be in menopause assuming from the FSH and LH levels.

Jan 29, 2016
Update
by: Joy

Hi Tami

I have absolutely no idea why your progesterone level is so high, you certainly are not using an excessive amount to cause it.

Perhaps these papers will help you...... "but the median number of menses per lifetime was approximately 100, about a third as many as experienced by an American woman who had three live births. These results contribute to a growing body of evidence that women's bodies were designed by natural selection to spend most of the time in lactational amenorrhea and add support to the view that contraceptives can be made safer if they forego the hormonal swings associated with menstruation. This conclusion is further reinforced by evidence that menstrual bleeding serves no adaptive purpose", see these two papers here…. The Evolution of Endometrial Cycles and Menstruation….. http://sites.lsa.umich.edu/bis/wp-content/uploads/sites/171/2014/10/Strassmann-1996-QRB.pdf and Menstrual cycling and breast cancer: an evolutionary perspective…. http://www.pinniped.net/strassmann1999.pdf "

Hope this helps you.

Jan 31, 2016
Re: update
by: Tami

Joy, thank you for the interesting articles.
I am wondering how these would apply to my situation. Dogon women's amenorrhea is due to pregnancy and lactation, while I have never been pregnant.
Although repeated menses would contribute to the cancer risk, I still wonder if leaving amenorrhea for unknown cause untreated would be safe in the long run.
The hormonal balance must be different from the one due to pregnancy or lactation.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...